Catatonia in a teenager after use of mephedrone as a recreational drug

  • Joaquina da Conceição Fernandes Antunes Hospital de São Teotónio - Centro Hospitalar Tondela - Viseu, Viseu, Portugal
  • Neide Urbano Serviço de Pedopsiquiatria, Hospital D. Estefânia, Centro Hospitalar Lisboa Central, Lisboa
  • João Estrada Unidade de Cuidados Intensivos Pediátricos (UCIP), Hospital D. Estefânia, Centro Hospitalar Lisboa Central, Lisboa
  • José Ramos Unidade de Cuidados Intensivos Pediátricos (UCIP), Hospital D. Estefânia, Centro Hospitalar Lisboa Central, Lisboa
  • Joana Afonso Serviço de Pedopsiquiatria, Hospital D. Estefânia, Centro Hospitalar Lisboa Central, Lisboa
  • José Pedro Vieira Serviço de Neurologia. Hospital D. Estefânia, Centro Hospitalar Lisboa Central, Lisboa, Portugal
  • Lurdes Ventura Unidade de Cuidados Intensivos Pediátricos (UCIP), Hospital D. Estefânia, Centro Hospitalar Lisboa Central, Lisboa
Keywords: CATATONIA, DRUG TOXICITY, STREET DRUGS, SUBSTANCE-RELATED DISORDERS, MEPHEDRONE, RECREATIONAL DRUGS.

Abstract

AIMS: The authors report a case of catatonia secondary to exposure to mephedrone, a semisynthetic derivative of the alkaloid cathinone, and review the literature on this substance that has been increasingly used as a recreational drug. CASE DESCRIPTION: A 14 year old boy was taken to the emergency room presenting severe psychomotor agitation with self and heteroaggressiveness followed by stupor, mutism and akinesia. On the admission examination the patient was unresponsive to stimuli. Complementary examination showed no significant changes. During hospitalization he had two episodes of severe psychomotor agitation and in the rest of the time he kept a pseudo-comatose state. After knowledge on the consumption of mephedrone prior to the onset of symptoms and facing the diagnostic hypothesis of catatonia, lorazepam was started, after which the patient showed rapid and complete recovery. CONCLUSIONS: According to the reviewed literature, this is the first published report of catatonia associated with consumption of mephedrone. The case illustrates a severe psychiatric manifestation secondary to exposure to this recreational drug, easily acquired by adolescents despite fatalities associated with its consumption have already been described.

Downloads

Download data is not yet available.

Author Biography

Joaquina da Conceição Fernandes Antunes, Hospital de São Teotónio - Centro Hospitalar Tondela - Viseu, Viseu, Portugal
Médica Interna Complementar de Pediatria
Published
2013-10-19
How to Cite
Antunes, J. da C. F., Urbano, N., Estrada, J., Ramos, J., Afonso, J., Vieira, J. P., & Ventura, L. (2013). Catatonia in a teenager after use of mephedrone as a recreational drug. Scientia Medica, 23(3), 175-179. Retrieved from https://revistaseletronicas.pucrs.br/ojs/index.php/scientiamedica/article/view/14487
Section
Case Reports